Related Experiment Video
Updated: Oct 1, 2025

Precision Implementation of Minimal Erythema Dose MED Testing to Assess Individual Variation in Human Inflammatory Response
Published on: October 3, 2019
Patch testing in drug reaction with eosinophilia and systemic symptoms (DRESS): A literature review
1Dermatologist np, Wapserveen, The Netherlands.
Abstract:
The literature on positive patch test results in drug reaction with eosinophilia and systemic symptoms (DRESS) is reviewed. One hundred and five drugs were identified that have together caused 536 positive patch tests in 437 DRESS patients. By far, the most reactions (n = 145) were caused by carbamazepine, followed by amoxicillin, isoniazid, phenytoin, ethambutol, fluindione, phenobarbital, rifampicin, and ceftriaxone; 43 drugs each caused a single case only. The drug classes causing the highest number of reactions were anticonvulsants (39%), beta-lactam antibiotics (20%), antituberculosis agents (11%), non-beta-lactam antibiotics (6%), and iodinated contrast media (5%). The sensitivity of patch testing (percentage of positive reactions) is high for anticonvulsants (notably carbamazepine), beta-lactam antibiotics (notably amoxicillin), and, possibly, iodinated contrast media. Allopurinol and sulfasalazine frequently cause DRESS but never give positive patch tests. Patch testing in DRESS appears to be safe, although mild recurrence of DRESS symptoms, mostly skin reactions, may not be rare. Multiple drug hypersensitivity was found to occur in 16% of all patients, but it is argued that the true frequency is higher. Clinical aspects of DRESS, including diagnosing the disease and identifying culprit drugs (patch tests, intradermal tests, in vitro tests, challenge tests) are also provided, emphasizing the role of patch testing.
Related Concept Videos
Allergic Drug Reactions
Allergic Reactions
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...

